Idaho, 2008

Heavy Snow in Idaho, May 1, 2008

May 1, 2008 · NWS PIH · 1 event in 1 county or zone

An early spring snowstorm brought heavy snow to the Snake River Plain. Early morning snowfall totals were 5 inches at the Pocatello airport and Fort Hall.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

An early spring snowstorm brought heavy snow to the Snake River Plain. Early morning snowfall totals were 5 inches at the Pocatello airport and Fort Hall. Six to 7 inches fell in Chubbuck with 6 to 8 inches on the Pocatello benches at elevations above 5,000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 30, 1:44 PM MST, 10 hours 16 minutes earlier.

Area forecast discussion, Apr 30, 1:44 PM MST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
244 PM MDT WED APR 30 2008

.SHORT TERM...UPPER LEVEL JET OF ABOUT 130KTS ON UPSTREAM SIDE OF
TROUGH CONTINUES TO DIG THE TROUGH SOUTHWARD INTO GREAT BASIN.
WINDS IN THE EASTERN MAGIC VALLEY AND LOWER SNAKE PLAIN ARE
STRONGER THAN MODELS INDICATE BUT JUST SHORT OF A GENERAL WIND
ADVISORY. THE LAKE WIND ADVISORY WAS EXTENDED UNTIL 7 PM THIS
EVENING TO GIVE WINDS TIME TO DIE DOWN. VERY ISOLATED
THUNDERSTORMS DEVELOPED BRIEFLY IN THE UPPER SNAKE PLAIN THIS
AFTERNOON AND SHOULD BE SHORT LIVED. STRONG UP VALLEY WINDS HAVE
WORKED AGAINST THE TREND OF CONVERGENCE WIND BOUNDARY MOVING
SOUTHWARD THIS AFTERNOON. AS WINDS DECREASE THIS EVENING THERE IS
STILL A CHANCE OF SHOWERS AND THE CONVERGENCE BOUNDARY MOVING
SOUTHWARD. THEREFORE KEPT POPS AND LIMITED SNOW ACCUMULATION IN THE
FORECAST TONIGHT. A FEW MOUNTAIN SHOWERS LINGER IN THE UPPER SNAKE
AND EASTERN HIGHLANDS THURSDAY UNDER NORTH FLOW BEFORE SHORT WAVE
RIDGE CAN MOVE IN FRIDAY NIGHT BUT NO SIGNIFICANT PRECIPITATION IS
EXPECTED. THE NEXT DISTURBANCE OFF THE PACIFIC SATURDAY COMES IN
IN SPLIT FLOW PATTERN. MODELS AT THE MOMENT ARE DYNAMICALLY RATHER
WEAK WITH IT AND ARE HAVING SOME TROUBLE FOCUSING PRECIPITATION
ANYWHERE. LOOKS LIKE COLD AIR WILL FAVOR A SOUTHWARD DIGGING
SOUTHERN BRANCH OF THE SPLIT. RS

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.  SPLIT FLOW AFFECTING
WRN US LEAVING SERN ID TO DEAL WITH INSTABILITY SHOWERS SAT NIGHT
THRU MON MORNING AND CONSIDERABLE CLOUDINESS...QPF AMTS EXTREMELY
LIGHT.  UPPER LEVEL FLOW BECOMES ZONAL ALOFT WITH MINOR SHORTWAVES
MOVING OVER CANADA BUT REACHING JUST S ENOUGH TO CLIP OUR
AREA...THUS HAVE KEPT CLOUDS AND SHOWERY TYPE PRECIP IN FORECAST.
THROUGHOUT FORECAST PERIOD...MARGINALLY UNSETTLED WEATHER WITHOUT
STRONG RIDGING OR TROUGHING...EXPECT MOST AREAS TO HAVE TIMES OF
CLOUDS AND SUN WITH PASSING SHOWERS AS INSTABILITY INCREASES WITH
HEATING OF THE DAY.  PRECIP CHANCES INCREASE OVER CENTRAL/ERN/SRN
MTNS.  RENWICK

&&

.AVIATION...WINDS CURRENTLY GUSTING TO 35 MPH AT KPIH AND KBYI AND
GUSTS TO 25 MPH AT KIDA ASSOCIATED WITH UPPER LEVEL TROUGH AND STRONG
GRADIENT AT THE SFC.  WINDS TO CONTINUE FOR THE NEXT SEVERAL HOURS
AS TROUGH MOVES OVERHEAD AND FINALLY EXITS SERN ID.  VFR CONDITIONS
PREDOMINANT FOR ALL SITES WITH BROKEN CIGS OF 5000 FT OR HIGHER.
HOWEVER...LATEST MODEL RUNS INDICATE POSSIBLE CONVERGENCE ZONE
SETTING UP OVER SNAKE RIVER PLAIN.  RADAR IMAGERY APPEARS TO SHOW
BEGINNINGS OF SUCH AN EVENT.  IF THIS OCCURS...MVFR TO IFR
CONDITIONS NOT OUT OF THE QUESTION UNDER HEAVIER SNOW/RAIN SHOWERS
FOR KIDA AND MOVING S TO POSSIBLY KPIH...WITH VFR CONDITIONS
FOR REMAINING AREAS.  RENWICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR IDZ021.

&&
Hazardous weather outlook, Apr 30, 9:43 AM MST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1043 AM MDT WED APR 30 2008

IDZ017>025-031-032-011200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
1043 AM MDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY COLD FRONT WILL EXTEND FROM TWIN FALLS TO DRIGGS
TODAY. THIS WILL CAUSE MODERATE WEST WINDS OF 15 TO 30 MPH IN THE
EASTERN MAGIC VALLEY AND AREA OF AMERICAN FALLS RESERVOIR. THESE
WINDS WILL MAKE BOATING OPERATIONS ON THE RESERVOIR HAZARDOUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Apr 30, 7:38 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
838 PM MDT WED APR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HEAVY SNOW       ISLAND PARK             44.56N 111.34W
04/30/2008  M3.0 INCH        FREMONT            ID   TRAINED SPOTTER

            AT THE RANGER STATION

0836 PM     SLEET            4 S LORENZO             43.68N 111.89W
04/30/2008  M1.00 INCH       JEFFERSON          ID   TRAINED SPOTTER

            HEAVY SNOW FALL - 1/4 MILE VISIBILITY

&&

PANGEL

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Snake River Plain

When
May 1, 12:00 AM MST to 10:00 AM MST
Where
Lower Snake River Plain forecast zone
Reported by
Trained Spotter

An early spring snowstorm brought heavy snow to the Snake River Plain. Early morning snowfall totals were 5 inches at the Pocatello airport and Fort Hall. Six to 7 inches fell in Chubbuck with 6 to 8 inches on the Pocatello benches at elevations above 5,000 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105849.